brand logo

Am Fam Physician. 2005;71(7):online-only-

to the editor: I read with interest the article1 on hemolytic anemia by Dr. Dhaliwal and colleagues. To further highlight the clinical relevance of drug-induced hemolytic anemia, we present an interesting case of hemolysis leading to a diagnostic enigma.

A 59-year-old woman was evaluated for diabetes mellitus and hypertension in our outpatient clinic. She required regular insulin therapy for glucose control and was receiving ramipril, methyldopa, and nifedipine for hypertension and diabetic nephropathy. Over the past two years, her glycosylated hemoglobin (A1C) values ranged from 6.4 to 8.3 percent (normal range: 5.1 to 6.4 percent) with a stable insulin regimen. Nonetheless, a dramatic improvement trend of glycemic control over the preceding year was reflected by her recent A1C values. Despite A1C values as low as 3.9 percent, she denied having hypoglycemic symptoms and reported self-monitored blood glucose measurements of 108 to 144 mg per dL (6 to 8 mmol per L) while fasting and a postprandial value of less than 162 mg per dL (9 mmol per L).

The history of methyldopa therapy in this particular patient made hemolytic anemia a distinct probability, which may have accounted for her “exceedingly good” glycemic control. An elevated reticulocyte count (19 percent) and characteristic features of anemia, polychromasia, and spherocytosis were evident. She had taken alpha-methyldopa (250 mg twice daily) for 18 months before the current evaluation. The dosage was increased to 1 g per day over the previous 10 months. Autoimmune hemolysis was supported further by the positive direct Coombs’ test, demonstrating the agglutination of the patient’s red blood cells with anti-IgG antisera but not with complement component (anti-C3 sera).

After discontinuation of methyldopa therapy, the patient’s hemoglobin level increased from 9.1 to 13.3 g per dL (91 to 133 g per L; normal range: 11.5 to 14.3 g per dL [115 to 143 g per L]) over the course of eight weeks, accompanied by decrement of reticulocyte count (from 19 to 4.5 percent) and normalization of plasma haptoglobin concentration (less than 20 to 35 mg per dL [0.20 to 0.35 g per L]; normal range: 33 to 171 mg per dL [0.33 to 1.71 g per dL]).

Methyldopa-induced autoimmune hemolytic anemia is a recognized cause of warm-antibody immune hemolysis.13 Formation of red-cell autoantibodies has been observed in up to 10 to 20 percent of patients receiving methyldopa therapy.4,5 Presumably, alpha-methyldopa alters antigens on red blood cells and makes the proteins of the cell membrane Rhesus complex immunogenic, leading to the formation of red-cell antibodies. Occasionally, severe hemolysis ensues in the presence of sufficient antibody production,3 as was the case with our patient. The prompt reversibility after withdrawal of methyldopa therapy resembles the same phenomenon seen in other autoantibody anemia induced by infectious mechanisms. Once the antigenic epitope is no longer produced, the hemolysis process ceases over a period of four weeks to four months (equivalent to one red-cell life span).6

Interestingly, the "satisfactory" glycemic control index in our patient warned of a shortened red-cell life span, rather than providing a reassuring sign to her physician.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading


More in AFP

Copyright © 2005 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.